South Dakota, 2008

Hail in South Dakota, July 23, 2008

July 23, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail west of Hermosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail west of Hermosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 23, 1:00 PM MST, 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED JUL 23 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER
EASTERN INTO CENTRAL SASKATCHEWAN...WHILE TROF DIPS DOWN INTO THE
FAR WESTERN DAKOTAS. SOUTH/SOUTHEASTERLY WINDS OF 10 TO 20 MPH
CONTINUE AHEAD OF THE TROF...WITH DEWPOINTS PUSHING INTO THE UPPER
60S TO LOWER 70S. UPPER LEVEL ANALYSIS PLACES WEST TO SOUTHWESTERLY
FLOW ALOFT OVER THE AREA. INITIAL SHORT WAVE NOW PUSHING INTO
WESTERN SOUTH DAKOTA...WHILE SECONDARY WAVE REMAINS OVER CENTRAL
WYOMING. CONVECTION CONTINUES TO FIRE OVER THE BLACK HILLS.

FOR THE REMAINDER OF TODAY INTO TONIGHT...CONVECTION WILL CONTINUE
TO DEVELOP AS AFOREMENTIONED WAVES PUSH THROUGH THE AREA. 18Z KUNR
SOUNDING INDICATES STRONG INSTABILITY WITH NOT MUCH OF A CAP IN
PLACE. MODELS FORECAST THE HIGHER INSTABILITY (1500+ J/KG) TO BE
OVER SOUTHWEST INTO WEST CENTRAL SOUTH DAKOTA EARLY THIS
AFTERNOON...AND SPREADING EASTWARD TOWARDS EVENING. 0-6KM BULK SHEAR
REMAINS SUFFICIENT INTO THIS EVENING TO SUPPORT ROTATING STORMS.
EXPECT LARGE HAIL TO BE THE MAIN THREAT...WITH A FEW STRONG WIND
GUSTS. AS FOR THE TORNADIC THREAT...LOW LEVEL SHEAR REMAINS THE
HIGHEST OVER SOUTH CENTRAL SOUTH DAKOTA...THOUGH IS MARGINAL AT
BEST. THEREFORE...AN ISOLATED TORNADO WILL BE POSSIBLE BUT
WIDESPREAD ACTIVITY IS NOT EXPECTED. EXPECT CONVECTION TO CONTINUE
INTO LATER THIS EVENING...PARTICULARLY OVER SOUTH CENTRAL SOUTH
DAKOTA WHERE LOW LEVEL JET WILL DEVELOP AND STRONGEST INSTABILITY IS
FORECAST. AS FOR THE FLASH FLOOD POTENTIAL...THE PRECIPITABLE WATER
VALUES REMAIN RATHER HIGH FOR THIS TIME OF YEAR...THOUGH MODELS DO
NOT FAVOR STATIONARY STORMS. WITH THIS SAID...AN ISOLATED EVENT MAY
BE POSSIBLE BUT DO NOT THINK A WATCH IS WARRANTED AT THIS TIME.

FOR THURSDAY...FLOW WILL REMAIN GENERALLY WESTERLY AS AN UPPER RIDGE
TRIES TO DEVELOP OVER THE FOUR CORNERS AREA. A VARIETY OF SHORT
WAVES WILL MAKE THEIR WAY THROUGH THE REGION WITH ANOTHER ROUND OF
THUNDERSTORMS EXPECTED. WITH GOOD INSTABILITY IN PLACE ALONG WITH
STRONG 0-6KM BULK SHEAR (40-50+ KTS)...ANOTHER ROUND OF SEVERE
WEATHER IS EXPECTED.

ON FRIDAY...UPPER RIDGE BUILDS TO THE WEST WITH FLOW STARTING TO
SHIFT TO THE WEST-NORTHWEST. UPPER WAVES CONTINUE TO SLIDE THROUGH
THE FLOW BRINGING THE CONTINUED CHANCE FOR THUNDERSTORMS.

EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS THIS
WEEKEND AND INTO NEXT WEEK. THIS RIDGE WILL CONTINUE TO BRING
SLIGHTLY ABOVE AVERAGE TEMPS TO THE AREA. A SERIES OF DISTURBANCES
WILL PASS OVER THE RIDGE AND COULD BRING A FEW THUNDERSTORMS TO THE
AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND INTO THE EVENING...WITH SOME POSSIBLY BECOMING SEVERE. MVFR
CONDITIONS ARE POSSIBLE NEAR ANY THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 23, 3:44 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MDT WED JUL 23 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
444 AM MDT (544 AM CDT) WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE BEST
CHANCE FOR SEVERE STORMS WILL BE FOUND ACROSS SOUTH CENTRAL SOUTH
DAKOTA WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY...ESPECIALLY ACROSS
SOUTH CENTRAL SOUTH DAKOTA.

In the hours before

Local storm report, Jul 23, 11:27 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1227 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             21 N WESTON             44.94N 105.33W
07/22/2008  E1.75 INCH       CAMPBELL           WY   PUBLIC

            NICKEL TO GOLF BALL SIZE HAIL REPORTED. HAIL LASTED FROM
            600 PM MDT TO 700 PM MDT. TIME ESTIMATED. MEASURED 1.25
            INCHES OF RAIN.

&&

WETENKAMP
Local storm report, Jul 23, 11:50 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1250 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 W PROVO               43.19N 103.89W
07/22/2008  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, Jul 23, 12:16 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
116 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
07/23/2008  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, Jul 23, 12:44 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             4 N HAYWARD             43.93N 103.33W
07/23/2008  E0.88 INCH       PENNINGTON         SD   PUBLIC

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
July 23, 1:25 PM MST
Where
Custer County, 7 mi W of Hermosa
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122582.